Oregon, 2006

High Wind in Oregon, November 26, 2006

November 26, 2006 · NWS PQR · 3 events in 1 county or zone

A Pacific storm brought strong winds to areas along the Oregon coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A Pacific storm brought strong winds to areas along the Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 26, 2:30 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Nov 26, 2:30 AM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST SUN NOV 26 2006

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE
THROUGH THE PACIFIC NORTHWEST TODAY. IN ADDITION TO RAIN...THIS
SYSTEM WILL PRODUCE STRONG SOUTH WINDS ALONG THE COAST AND COAST
RANGE...HEAVY SNOW TO THE CASCADES AND THE COLUMBIA RIVER GORGE...AND
RATHER LOW SNOW LEVELS TO AREAS NORTH OF THE COLUMBIA RIVER. MODIFIED
ARCTIC AIR IS EXPECTED TO SPREAD IN BEHIND THE COLD FRONT TONIGHT AND
MONDAY. THAT COLD AIR MASS COULD BRING EVEN LOWER SNOW LEVELS TO MUCH
OF SOUTHWEST WASHINGTON AND NORTHWEST OREGON. COLDER AND DRIER
WEATHER IS EXPECTED MID WEEK BEFORE ANOTHER PACIFIC FRONTAL SYSTEM
APPROACHES LATER NEXT WEEK.
&&

.SHORT TERM...SATELLITE IMAGERY AND BUOY REPORTS THIS MORNING SUGGEST
THAT THE GFS IS HANDLING THE INCOMING LOW FAIRLY WELL. WARM ADVECTION
RAIN IS SPREADING INTO THE VALLEY AT THIS TIME WITH INCREASING
OFFSHORE FLOW. THE SURFACE LOW WILL MOVE ONSHORE ONTO THE CENTRAL
WASHINGTON COAST WITH A GOOD SOUTHERLY COMPONENT TO THE SURFACE
PRESSURE GRADIENT. WILL MAINTAIN HIGH WIND WARNINGS ALONG THE COAST
AND COAST RANGE AND WILLAPA HILLS GIVEN THE EXPECTED STRONG LOW LEVEL
JET. IT MAY BE WINDY OVER THE REST OF THE INTERIOR TODAY AS WELL BUT
EXPECTING A LITTLE BELOW ADVISORY LEVEL WINDS AT THIS POINT. STILL
LOOKS LIKE ENOUGH OFFSHORE FLOW AND COLD AIR DAMMING ALONG THE EAST
SLOPES OF THE CASCADES FOR SNOW TO DEVELOP IN THE COLUMBIA
GORGE...ESPECIALLY NEAR HOOD RIVER. HOWEVER...SNOW LEVELS IN THE
VALLEY SHOULD NOT BE AN ISSUE THIS MORNING. WARM AIR ADVECTION AHEAD
OF THE LOW WILL LIFT SNOW LEVELS A BIT AWAY FROM THE GORGE AS THE LOW
MOVES THROUGH THE FORECAST AREA LATE IN THE DAY. QPF SUPPORTS HEAVY
SNOW AMOUNTS IN THE CASCADES...BUT THE SNOW LEVEL MAY LIFT NEAR THE
PASSES IN THE SOUTH FOR A TIME EARLY TODAY IN THE WARM SECTOR BEFORE
THE FRONT MOVES THROUGH AND THAT COULD HURT THE FINAL TOTALS A BIT
DOWN SOUTH. LATE THIS AFTERNOON SNOW LEVELS WILL FALL IN STRONG COLD
ADVECTION BEHIND THE COLD FRONT. THE SURFACE LOW SETS UP IN EASTERN
WASHINGTON WHICH WILL STALL THE COLDEST ARCTIC AIR A BIT AND KEEP THE
FORECAST AREA ON THE ONSHORE FLOW SIDE OF THE LOW. THICKNESSES GET
VERY LOW LATE TONIGHT AND MONDAY...BUT SNOW LEVELS MAY HAVE A HARD
TIME REACHING ALL THE WAY TO THE SURFACE UNDER THE WELL MIXED ONSHORE
FLOW. THE 500 FOOT WORDING IN THE NORTH LOOKS GOOD FOR NOW. 850
MILLIBAR FLOW IS ORTHOGONAL TO THE CASCADES MONDAY BUT WEAKER SPEEDS
TO THE SOUTH SO OROGRAPHICALLY INDUCED SNOW WILL BE HEAVIEST IN THE
NORTH. SHOWERS WILL EASE TUESDAY AS THE UPPER TROUGH ASSOCIATED WITH
THIS COLDER AIR STARTS TO MOVE EAST.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
NO MAJOR CHANGES. EXTENDED MODELS AND GFS ENSEMBLES CONTINUE TO SHOW
A MODIFIED ARCTIC FRONT DROPPING INTO THE WESTERN WASHINGTON AND
OREGON ON TUE. WILL KEEP THREAT OF SNOW SHOWERS OVER THE CASCADES
INTO EARLY MORNING...BUT WOULD BE MOSTLY DUE TO COLDER AIR
INTERACTING WITH LEFTOVER MOISTURE. NOT MUCH IN WAY OF ACCUMULATION.
MAIN WEATHER WILL BE COLDER BUT MORE SUNSHINE. BUT ALSO WILL HAVE
MORE EAST WINDS AS STRONG HIGH PRESSURE SLIDES FROM BRITISH COLUMBIA
ACROSS THE NORTHERN ROCKIES. WILL BE RATHER BREEZY OVER THE
MOUNTAINS...ESPECIALLY IN THE GORGE AND COAST RANGE GAPS NEAR THE
PACIFIC.

RIDGE WILL WEAKEN...BUT REMAINS IN PLACE OVER THE NORTHERN ROCKIES
INTO NEXT WEEKEND. RECENT MODEL RUNS ARE TRENDING TOWARDS A HOLDING
PATTERN OVER THE PACIFIC. THIS WOULD KEEP THE REGION DRY INTO NEXT
SATURDAY.  ROCKEY.
&&

.AVIATION...VFR CONDITIONS FROM THE COAST RANGE WESTWARD WILL BECOME
MVFR BY AROUND MIDNIGHT AS YET ANOTHER STRONG PAC COLD FRONT
APPROACHES OUR AREA. SOUTH WINDS WILL ALSO INCREASE AFTER MIDNIGHT
THERE. CONDITIONS WILL REMAIN VFR INLAND UNTIL LATER SUN MORNING.
THE FRONT SHOULD REACH THE COAST AROUND NOON AND THE CASCADES BY MID
TO LATE AFTERNOON. STRONG COLD EAST WIND IN THE COLUMBIA GORGE WILL
RESULT IN SNOW THERE TONIGHT...BUT ELSEWHERE SNOW LEVELS WILL
TEMPORARILY RISE TO NEAR PASS LEVELS UNTIL AFTER THE FRONT PASSES.
BY SUN NIGHT SNOW LEVELS WILL PLUMMET TO NEAR 500 FEET IN THE NORTH
PART OF OUR AREA AFTER MIDNIGHT AND TO 1500 FEET SOUTH. BUT SHOWERS
MAY BE WANING THEN SO AT THIS TIME ONLY LIGHT ACCUMULATIONS OF
SNOW...AROUND AN INCH...ARE EXPECTED IN LOWER ELEVATIONS.
&&

.MARINE...WINDS WILL INCREASE TO GALE FORCE AFTER MIDNIGHT....THEN
DROP BACK TO SMALL CRAFT LEVELS BY LATE MORNING. SEAS WILL COME UP
TO AROUND 12 TO 15 FT WITH THIS FRONT TOMORROW AND THEN CONTINUE TO
RISE TO AROUND 18 FT AS A TRAIN OF LARGER SWELL GENERATED WELL OFF
SHORE MOVES IN BEHIND THIS SYSTEM. SEAS SHOULD STAY ABOVE 10 FT
THROUGH LATE TUESDAY. WILL HAVE A ROUGH COLUMBIA BAR TONIGHT
THROUGH MONDAY.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH THIS
         AFTERNOON.
     ...HIGH WIND WARNING FOR THE S WASHINGTON AND N AND CENTRAL
         OREGON COASTS THROUGH EARLY THIS AFTERNOON.
     ...HIGH WIND WARNING FOR THE WILLAPA HILLS AND NORTH AND CENTRAL
         COAST RANGE TODAY.
     ...WINTER STORM WARNING FOR THE COLUMBIA GORGE UNTIL 4 PM THIS
         AFTERNOON AND FOR THE SOUTH WASHINGTON...AND THE NORTH AND
         CENTRAL OREGON CASCADES 6 AM THIS MORNING TO 6 AM MONDAY.
     ...SMALL CRAFT ADVISORY FOR A ROUGH COLUMBIA BAR THROUGH
         MONDAY MORNING...
&&

.PRELIMINARY POINT POPS...
AST +8764  PDX +8754  SLE +8754  EUG +8754
&&

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 26, 5:31 AM PST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
531 AM PST SUN NOV 26 2006

ORZ005>008-010-012-PZZ210-WAZ022-039-040-271345-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-COLUMBIA RIVER BAR-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
531 AM PST SUN NOV 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ009-011-013-WAZ019-023-271345-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-
531 AM PST SUN NOV 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL 4PM THIS AFTERNOON IN
THE COLUMBIA RIVER GORGE AND THROUGH TONIGHT IN THE CASCADES.
PLEASE REFER PDXWSWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.

ORZ001>004-WAZ020-021-271345-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
531 AM PST SUN NOV 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE COAST AND COAST
RANGE. PLEASE REFER TO PDXNPWPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND SPEED ARE ENCOURAGED.

PZZ250-255-270-275-271345-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
531 AM PST SUN NOV 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT UNTIL EARLY THIS AFTERNOON. PLEASE
REFER TO PDXCWFPQR FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF WIND SPEED ARE ENCOURAGED.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
November 26, 6:00 AM PST to 10:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

Recorded at the Yaquina Bay Bridge.

High Wind, Central Oregon Coast

When
November 26, 6:00 AM PST to 10:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

Recorded at the Newport Jetty.

High Wind, Central Oregon Coast

When
November 26, 6:00 AM PST to 10:00 AM PST
Where
Central Oregon Coast forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

Recorded at Florence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6045, 6046, 6047.